Format

Send to

Choose Destination
Drug Saf. 2019 Feb 8. doi: 10.1007/s40264-019-00798-2. [Epub ahead of print]

Use of FDA's Sentinel System to Quantify Seizure Risk Immediately Following New Ranolazine Exposure.

Author information

1
Division of Epidemiology II, Office of Pharmacovigilance and Epidemiology, Office of Surveillance and Epidemiology, Center for Drug Evaluation and Research, Food and Drug Administration, Silver Spring, MD, USA. efe.eworuke@fda.hhs.gov.
2
Department of Population Medicine, Harvard Pilgrim Health Care Institute, Boston, MA, USA.
3
Division of Pharmacovigilance, Office of Pharmacovigilance and Epidemiology, Office of Surveillance and Epidemiology, Center for Drug Evaluation and Research, Food and Drug Administration, Silver Spring, MD, USA.

Abstract

INTRODUCTION:

Neurological complications including seizures have been reported with ranolazine. We sought to quantify the risk of seizure-related hospitalizations or emergency department events following ranolazine exposure in the Sentinel System (2006-2015).

STUDY DESIGN AND SETTING:

Eligibility criteria were new use of ranolazine after 183 days washout period and absence of seizure diagnoses, anti-epileptic drugs, or seizure-related disorders during the baseline period.

RESULTS:

Among 52,155 ranolazine users, we identified 28 seizures in the 1-32 days after new ranolazine dispensing: 12 occurring in days 1-10 (high-risk window), 11 in days 11-20 (moderate-risk window) and 5 in the control window (days 21-32). Assuming an equal likelihood of seizure events across the 32-day observation window, we estimate an attributable risk of 0.9 excess cases per 10,000 exposed users. Using a self-controlled risk interval design with exact logistic regression, seizures were elevated in the high-risk window (relative risk [RR] 2.88 (95% confidence interval [CI] 1.01-8.33) compared with the control window. No significant increased risk was observed in the moderate window. Half of the seizure cases had a diagnosis of renal disease, although seizure risk was not significant (RR 3.20 [CI 0.82-14.01]). A majority of patients in both risk windows were 75 years or older.

CONCLUSION:

Our study suggests risk among younger ranolazine patients is rare. Given the imprecision of the risk estimates, we interpret the elevated seizure risk following ranolazine exposure with caution. Further analysis in a larger elderly population is warranted.

PMID:
30734242
DOI:
10.1007/s40264-019-00798-2

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center